News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Switching from Paxil to Effexor!


 MorganS - Tue Sep 16, 2008 5:36 pm

Im going to a regular family practice Dr and he doesnt seem too knowledgeable about the medications I need. Im taking 30mg of Paxil and have been doing so with minimal issues for 5 years. Ive been battling with weight gain ever since I got on the medication. Ive finally had enough and he wants me to switch to Effexor. But he told me I could just flat out stop taking the paxil and start the Effexor. Which I can not do. I have horrible withdrawl symptoms if I try to stop the paxil so Ive cut my pills in half and have been taking 15mg for a week now. I do not use drugs of any kind aside from this and Im a little nervous about starting something new. Is it safe to take both pills at once? How long do I need to continue taking the paxil while Im on the effexor? I had also talked the the pharmacist about this when I picked up my pills. The Dr gave me effexor xr 75mg and I can not afford to spend $100 a month on pills, so he gave me the regular effexor 75mg taking them once a day. The pharmacist thought one pill a day was unusual so I feel really lost right now. Any help is greatly appreciated! Thanks
 Dr. E. Seigle - Wed Oct 15, 2008 2:58 pm

Hi MorganS,

Firstly, a preferred way to switch your medications is to gradually introduce the Effexor while gradually tapering the Paxil, over a period of 4-6 weeks.

Second, do not take the regular Effexor just once a day, your total daily dose should be taken divided into three doses evenly over your waking hours, as the medication washes out of your body quickly.

Thirdly, many people prefer not to use Effexor, as it can be very difficult to be tapered off of; you might discuss this with your doctor. It is a fine medicine that can be used safely, it just needs a very gradual, slow taper when one goes off of it.

Good luck! -Eliot Seigle MD
 tia - Sun Sep 06, 2009 10:14 pm

I am in the same situation. I have been on Paxil (40mg) for ten years now, and it worked as a miracle for me, I didn't gain a pound, and I was myself again, until recently, I think it's just not working anymore. So my doctor prescribed 0.5mg Clonazepam, because I was experiencing huge panic attacks again (due to bad economy and financial issues).

4 days ago he suggested to start taking Effexor, 75mg (one pill a day), and keeping the Clonazepam for reducing side effects while switching.

I did some research, and I found out that you can't take Paxil and Effexor together, because Paxil is an SSRI, and Effexor is SSNI, so I stopped Paxil cold turkey, while starting taking Effexor, along with Clonazepam. Today was the first time I experienced withdrawals, electric shock feeling and a little dizziness, and I know how horrible the withdrawals are from Paxil, and I just found out that Effexor is pretty much the same, so I am not sure what to do now, I don't want to go bipolar and crazy, with the Paxil I felt perfect, never had any problem with it, until it just stopped working..
How am I going to switch to Effexor if I can't take it with Paxil and slowly taper off, or maybe I should just ask for Lexapro or something that wouldn't effect me so bad when quitting?
 lhp62 - Fri Nov 20, 2009 11:44 am

Hi Tia-
I am not a doctor but I would like for you to at least speak with your doctor and consider other options in regards to switching your medication to Effexor. I and hundreds of others are suffering SEVERE side effects from discontinuing or tapering off of this drug. It is nasty I hope I can at least help one person through all of this. I thought it wouldn't happen to me after reading all of the posts, but it did. Please read the stories of some of these people. I hope that this will bring some awareness to you. Good luck.
 androidlpz - Thu Jul 22, 2010 5:32 pm

Morgan and Tia,

As Dr. Siegle said, you can take them together. What he is describing is a cross-taper and if you are going to switch it is the best way. Don't ever let a Dr. tell you that you can quit and SSRI's, SNRI's, NDRI's, etc without tapering off and please if you do taper off, cross tapering, or you are in the process of quitting be prepared for a long journey. It's like losing weight, how ironic huh? You need to be prepared to go through a long journey which could be a year, worst case scenario. I do want to make a point though. Paxil can be lowered to a dosage that affects weight and mood minimally so if you are tapering down and not going through withdrawal but are experiencing severe depression, or anxiety again, consider that you may not be ready. So many people attribute this to the drug but it is more possible that not a manifestation of continuing stressors that have to be tackled before you will have the ability to be free of these medications that treat a very definable disease. I know that the side affects seem to outweigh the risks of quitting but I think that this is just the reality that you are regaining control of your emotions and your feelings while you are in treatment. As well remember that it is very unlikely that a Dr. is going to give you a toxic cocktail of drugs. The amount of reference material available nowadays is phenomenal. If you are doing your own research please be careful. Look at peer reviewed case studies in medical journals and learn the lingo. I could do an interaction search online this instant and find drugs.com to say one thing and 100 other sites to say something else.

best wishes
 Faye Lang, RN, MSW - Fri Jul 30, 2010 9:16 pm

Hello androidlpz,

Thank you for sharing your very helpful thoughts in this forum. The differing information available on the internet can be very confusing. Your point that tapering off such medications can be a long process is an important one.

Thank you for your interest.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here